Nevada, 2020Winter Weather in Nevada, December 16 to 17, 2020
December 16 to 17, 2020 · NWS REV · 1 event in 1 county or zone
A fast-moving area of low pressure moved into northeast California and the Sierra Nevada producing modest snowfall around the Lake Tahoe Basin and the Carson Range. This brought minor travel impacts to these areas.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A fast-moving area of low pressure moved into northeast California and the Sierra Nevada producing modest snowfall around the Lake Tahoe Basin and the Carson Range. This brought minor travel impacts to these areas.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Reno, NV wrote its last area forecast discussion before the first event at Dec 16, 2:17 PM PST, 1 hour 43 minutes earlier.
Area forecast discussion, Dec 16, 2:17 PM PST, 1 hour 43 minutes before
Area Forecast Discussion
National Weather Service Reno NV
217 PM PST Wed Dec 16 2020
.SYNOPSIS...
A storm system moves into northeast California, the Sierra, and
western Nevada tonight and Thursday. This storm may impact the
Thursday morning commute across western Nevada, mainly above lower
valley floors, while producing brief heavy snow in the Sierra.
Friday through the weekend looks dry and quiet.
&&
.DISCUSSION...
No changes of note with the storm system moving in later today and
impacting the region through Thursday. A fast moving system will
push a cold front through the region late tonight into Thursday
morning. Breezy winds along with a shot of mountain snow and
valley rain, similar to the system last Sunday, can be expected.
Winds should peak overnight into the early morning hours, so be
sure to tie down those holiday decorations so that Rudolph doesn't
really take flight.
We'll see precipitation beginning in northeast California and the
Tahoe Basin this evening between 8 pm and midnight, with peak rates
coming between midnight and 6 am. For the Eastern Sierra, snow looks
to start around 2 am, with peak rates right around daybreak. For
details on forecast amounts please see the Winter Weather Advisories
that are in effect. Into western Nevada, precipitation will be more
spotty and a mix of rain and snow. Most lower valleys will stay as
rain, but could see a brief mix with snow at the tail end as the
colder air works into the region. However, places like the
foothills, North Valleys, and Virginia city could see light
accumulations up to a couple inches. The morning commute may be
slick in spots, so best to give yourself a little extra time. Most
of the rain and snow will have ended by early afternoon, though a
few light showers may linger.
Following this system, ridge rebuilds along the west coast, however,
with moisture continuing to stream into the Pacific Northwest, this
means we'll keep periods of clouds through the weekend. At this
point, it's not looking too favorable to see precipitation in the
region for the weekend, but a blended model/ensemble approach is
hinting at chances for spotty light precipitation next Monday-
Tuesday. Light may be the key word as this "storm" doesn't look like
anything to write home about and recent trends are drier.
While there aren't any signs of blockbuster storms on the horizon,
ensembles are starting to hint at chances for another system just
after Christmas. Currently about 2/3 of the members are pointed in
this direction, but 1/3 remain dry. Comparing this to prototype
cluster means, there is better agreement in drier than normal
conditions (keeping in mind this is typically our wet season so even
with precipitation, we could be drier than normal), however, a few
members are trending wetter. Atmospheric river progs are also
keeping the best moisture chances into the Pacific Northwest --
continuing the trend so far this season. -Dawn
&&
.AVIATION...
The forecast is on track for a low pressure system and associated
cold front to push through the region later this evening and into
Thursday. This system is anticipated to impact all regional
terminals during this time. The details are below:
*Winds/Wind shear: South to southwest winds will begin to increase
in intensity later this evening (~00-03Z) and peak overnight
(~08-12Z) for all regional terminals. Winds at KMMH are likely to
last a bit longer into Thursday. Sustained winds of 10-20 kts
with gusts of 20-30 kts can be expected. Low-level wind shear
will also be experienced thanks to the frontal passage...mainly
out of the southwest, 40-50 kts. Prepare for mechanical
turbulence, especially over the Sierra ridges where gusts could
reach as high as 100 mph. The shear drops off early Thursday
morning and winds decrease in intensity by Thursday afternoon
(~21Z) signaling post-frontal conditions with winds out of the
northwest.
*Precipitation Tonight into Thursday:
Site: Confidence/Precip Type/Timing/Snow Accumulation
KSVE: High / -RA --> -SNRA* / 02-15Z / 0" to coating
KTRK/KTVL: High / -SNRA --> -SN* / 08-18Z / 3 to 6"
KRNO/KCXP/KMEV: Med-High / -RA --> -SNRA* / 09-18Z / 0" to coating
KMMH: Med-High / -SN / 10-20Z / 2 to 3"
KLOL/NFL: Med-High / -RA / 12-20Z / None
*Change over in precip type is forecast to occur ~12-14Z.
VFR to MVFR conditions can be expected for northeast California and
western Nevada terminals with MVFR to IFR/LIFR for Sierra terminals.
Mountain obscuration and icing could also be possible during this
time.
A return to dry weather, light winds and poor mixing begins Friday.
While a few brush-by storms are possible, the overall pattern is not
favorable for major storms to move into the region the week ahead.
-LaGuardia
&&
.REV Watches/Warnings/Advisories...
NV... Winter Weather Advisory from 10 PM this evening to 10 AM PST
Thursday NVZ002.
CA...Winter Weather Advisory from 7 PM this evening to 10 AM PST
Thursday CAZ071.
Winter Weather Advisory from 2 AM to noon PST Thursday CAZ073.
Winter Weather Advisory from 10 PM this evening to 10 AM PST
Thursday CAZ072.
&&
For more information from the National Weather Service visit...
http://weather.gov/renoIn the hours before
Special weather statement, Dec 16, 2:17 PM PST, 1 hour 43 minutes before
Special Weather Statement
National Weather Service RENO NV
217 PM PST Wed Dec 16 2020
CAZ070-NVZ001-003>005-171200-
Surprise Valley California-Mineral and Southern Lyon Counties-
Greater Reno-Carson City-Minden Area-
Western Nevada Basin and Range including Pyramid Lake-
Northern Washoe County-
Including the cities of Cedarville, Eagleville, Fort Bidwell,
Hawthorne, Yerington, Smith Valley, Mina, Schurz, Sparks, Verdi,
Gardnerville, Virginia City, Fernley, Fallon, Lovelock,
Silver Springs, Nixon, Imlay, Empire, and Gerlach
217 PM PST Wed Dec 16 2020
...WINTER WEATHER SYSTEM TO BRING GUSTY WINDS, MOUNTAIN SNOW, AND
VALLEY RAIN AND SNOW TONIGHT INTO THURSDAY...
* WINDS...Not expected to be overly strong for most areas with
gusts generally up to 30 mph; however, for wind-prone areas
sustained southwest winds 15-25 mph with gusts up to 45 mph will
be possible. This could be enough to rip out those Christmas
inflatable decorations so be sure to secure your outdoor items
before you retire tonight.
* SNOW LEVELS...Currently are at 6000 to 7000 ft, falling to 4000
to 5000 feet Thursday morning behind a cold front.
* SNOW TOTALS...A dusting to 2 inches possible, mainly above 4500
to 5000 feet. Locally higher amounts are possible within
heavier snow showers and in the foothills, including Virginia
City, western Carson foothills, and areas near Galena and
Arrowcreek.
* IMPACTS...Even light snowfall causes major travel delays,
especially during those pesky commute hours. Plan for a bit of
extra time to reach your destination. Leave extra space between
vehicles since it takes longer to stop on slick roadways. There
may be some impacts to aviation interests, high profile
vehicles, and hazardous boating conditions from gusty winds.
http://weather.gov/reno
Winter Weather, Greater Lake Tahoe Area
- When
- December 16, 4:00 PM PST to December 17, 8:00 AM PST
- Where
- Greater Lake Tahoe Area forecast zone
- Reported by
- Public
- Coordinates
- 39.789, -119.640 (the zone’s center; the record gives no point)
For the higher elevations of western Nevada, snowfall around the Carson Range and the Lake Tahoe Basin was generally around 4 to 5 inches above 7000 feet MSL.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes in Florida, December 16, 2020$16 million · EF2 · 3 events
- Heavy Snow and Winter Weather in New York, December 16 to 17, 20201 death · 27 events
- Heavy Snow in New York, December 16 to 17, 2020$100,000 · 14 events
- Winter Storm and Winter Weather in Vermont, December 16 to 17, 2020$70,000 · 7 events
- Winter Storm in Pennsylvania, December 16 to 17, 202035 events
- Winter Storm and Winter Weather in Virginia, December 16 to 17, 202024 events
- Coastal Flood and Heavy Snow in Massachusetts, December 16 to 17, 202024 events
- Winter Weather in North Carolina, December 16, 202018 events
- Winter Storm and Heavy Snow in West Virginia, December 16 to 17, 202018 events
- Winter Storm and Winter Weather in Pennsylvania, December 16 to 17, 202017 events
- Winter Storm in New York, December 16 to 17, 202017 events
- Winter Weather in Ohio, December 16 to 17, 202016 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 941078.